New Synthetic Drug 'Flakka' Wreaks Havoc in Florida

Will My Insurance Pay for Rehab?

Sponsored Legal Stuff - This is an advertisement for Service Industries, Inc., part of a network of commonly owned substance abuse treatment service providers. Responding to this ad will connect you to one of Service Industries, Inc.’s representatives to discuss your insurance benefits and options for obtaining treatment at one of its affiliated facilities only. Service Industries, Inc. Service Industries, Inc. is unable to discuss the insurance benefits or options that may be available at any unaffiliated treatment center or business. If this advertisement appears on the same web page as a review of any particular treatment center or business, the contact information (including phone number) for that particular treatment center or business may be found at the bottom of the review.

New Synthetic Drug 'Flakka' Wreaks Havoc in Florida

By May Wilkerson 04/07/15

A new synthetic drug is causing the same panic bath salts did just three years ago.

Image: 
naked man flakka.jpg
One of the effects of Flakka. Photo via

A new synthetic drug called Flakka is reportedly leading to some even-more-bizarre-than-usual behavior in Florida.

Police have linked various incidents to the drug, including a man yelling "I feel delusional, and I'm hallucinating" while standing armed and naked on his roof, several attempted break-ins at police precincts, and a man attacking an 86-year-old woman.

Flakka has been compared to “bath salts,” the synthetic substance that caused nationwide panic in 2012 when it was blamed for a man eating another man’s face, though it was later revealed that the infamous face-eater had merely smoked pot.

The designer drug is made from the chemical alpha-PVP, a synthetic version of cathinone, a stimulant as strong as the most potent varieties of crystal meth, cocaine or MDMA. Experts say Flakka, like bath salts, can give users a feeling of “superhuman strength” and can result in “psychotic” behavior.

"We're starting to see a rash of cases of a syndrome referred to as excited delirium," said Jim Hall, an epidemiologist at the Center for Applied Research on Substance Use and Health Disparities at Nova Southeastern University.

"This is where the body goes into hyperthermia, generally a temperature of 105 degrees. The individual becomes psychotic, they often rip off their clothes and run out into the street violently and have an adrenaline-like strength and police are called and it takes four or five officers to restrain them,” Hall continued.

According to Hall, the drug can be fatal if users don’t receive immediate medical attention.

Check out WPBF's report on the attack against the 86-year-old woman:

Please read our comment policy. - The Fix
Disqus comments
Disqus comments